question-icon

What causes chronic hives?

default
Posted on Mon, 18 Jul 2016
Question: What is the diagnosis for this allergic reaction? My girlfriend has been getting hives for years now, some days she doesn't get them but most days she develops 2-3 locations on her bodies that swell up in hives. She has tried all sorts of OTC anti-histamines and some seem to help very little. On a daily basis she uses anti-itch creams to get by however she even has a hard time relaxing or falling asleep due to this. Please Help! Thanks.
doctor
Answered by Dr. Ilyas Patel (37 minutes later)
Brief Answer:
Chronic idiopathic urticaria most probably

Detailed Answer:
Hi,

I've read history and saw the photos. I think, most probably your girlfriend may be having chronic idiopathic urticaria. It is very difficult to find out the exact cause in such case. However, you may go for investigations like routine blood tests, tests regarding connective tissue diseases, allergy tests...etc. For this, you kindly consult the dermatologist and have investigations to find out the basic cause. If the cause is found, it is well and good. We can treat the cause. If some allergen is found, the culprit contact allergen or food allergen may be taken care off.

Still I would suggest...

- oral steroids in tapering dose till the control of the disease
- antihistamine like Fexofenadine 180 mg thrice a day for few months, dose may be reduce to one tablet .. May be continued for few years
- cap Doxepine 10 mg daily at night for few months to few years

I hope this would help you, but continue treatment even after control of the disease for long time...under your doctor's observation. Steroid must be tapered off within few weeks.

Thanks..

Dr.Ilyas Patel MD
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Ilyas Patel (2 days later)
The only thing that seemed to help in the past was actually Fexofenadine. I believe she will start back up on that in the meantime before seeing a doctor about the prescriptions for the oral steroids and Doxepine.

Thank you for your help Dr XXXXXXX XXXXXXX MD. :)
doctor
Answered by Dr. Ilyas Patel (2 hours later)
Brief Answer:
She may continue fexofenadine

Detailed Answer:
Hi,

Thanks for getting my answer. I can understand your concern. You are right. She should continue fexofenadine till you consult the dermatologist.

Thanks..

Dr. Ilyas Patel MD
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Ilyas Patel

Dermatologist

Practicing since :1982

Answered : 4472 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

163 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What causes chronic hives?

Brief Answer: Chronic idiopathic urticaria most probably Detailed Answer: Hi, I've read history and saw the photos. I think, most probably your girlfriend may be having chronic idiopathic urticaria. It is very difficult to find out the exact cause in such case. However, you may go for investigations like routine blood tests, tests regarding connective tissue diseases, allergy tests...etc. For this, you kindly consult the dermatologist and have investigations to find out the basic cause. If the cause is found, it is well and good. We can treat the cause. If some allergen is found, the culprit contact allergen or food allergen may be taken care off. Still I would suggest... - oral steroids in tapering dose till the control of the disease - antihistamine like Fexofenadine 180 mg thrice a day for few months, dose may be reduce to one tablet .. May be continued for few years - cap Doxepine 10 mg daily at night for few months to few years I hope this would help you, but continue treatment even after control of the disease for long time...under your doctor's observation. Steroid must be tapered off within few weeks. Thanks.. Dr.Ilyas Patel MD